Friday, December 12, 2014

FDA Warns That Ziprasidone May Lead to Potentially Fatal Skin Reaction

Yesterday the Food and Drug Administration (FDA) released a warning stating that the use of ziprasidone (marketed as Geodon), intended to treat schizophrenia and bipolar disorder, may increase risk for a rare but serious skin reaction that can result in death.

The skin reaction, known as drug reaction with eosinophilia and systemic syndromes (DRESS), may start as a rash that can eventually spread to all parts of body. The condition causes a higher-than-normal number of eosinophils, which can lead to fever, swollen lymph nodes, and inflammation of organs such as the heart, kidney, liver, lungs, and pancreas.

The FDA released the warning statement after the agency reviewed information from six patients in whom the symptoms of DRESS appeared between 11 and 30 days after initiating treatment with ziprasidone. Based on this information, the FDA is requiring Pfizer, the drug's manufacturer, to add a new warning for DRESS to the Warning and Precautions section of the drug labels for the capsule, oral suspension, and injection formulations.

The FDA is urging health care professionals to stop patient treatment with ziprasidone if DRESS is suspected. They are also asking physicians, as well as patients, to report any side effects involving ziprasidone in the “Contact Information For Voluntary Adverse Event Reporting” section of the FDA MedWatch website.


The content of Psychiatric News does not necessarily reflect the views of APA or the editors. Unless so stated, neither Psychiatric News nor APA guarantees, warrants, or endorses information or advertising in this newspaper. Clinical opinions are not peer reviewed and thus should be independently verified.